Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

June 15, 2021Lincoln County, Montana

NWS Missoula, MT issued this special weather statement at Jun 15, 2021, 8:09 AM MDT for Lincoln County, Montana. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2021, 8:09 AM MDT (14:09 UTC)
Expired
Jun 15, 2021, 8:30 AM MDT
In force
21 min
Issued by
NWS Missoula, MT

County Lincoln County, MT

The radar

The Spokane radar (KOTX), 172 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 2.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2021-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2021-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

977 
WWUS85 KMSO 151409
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
809 AM MDT Tue Jun 15 2021
 
MTZ001-151430-
Kootenai/Cabinet Region MT-
809 AM MDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN AND NORTHWESTERN
SANDERS COUNTIES UNTIL 830 AM MDT...

At 809 AM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Libby, moving north at 60 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Libby.

LAT...LON 4813 11548 4816 11569 4848 11560 4846 11523
TIME...MOT...LOC 1409Z 196DEG 52KT 4824 11555 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jun 15, 3:39 AM MDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 15, 3:39 AM MDT, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
339 AM MDT Tue Jun 15 2021

.DISCUSSION...Dew points are in the 50s with a couple 60s along
the US-93 corridor and westward. Add in the forcing of a cold
front around daybreak and strong thunderstorms are expected from
the Yaak down to north-central Idaho and throughout the Cabinet
and Purcell Mountain ranges. Expect frequent lightning,
potentially large hail, and gusty outflows 40 to 50 mph.

With the passage of the cold front, temperatures will drop 10 to
15 degrees compared to the previous 2 days. The main story for
Tuesday will be the heightened fire weather concerns for both
Lemhi County and southwest Montana. Expect relative humidities in
the single digits and winds gusting 35-45 mph. Exercise caution
while recreating or enjoying the backcountry. The atmosphere will
continue to be unstable and the threat of thunderstorms will
continue from north-central Idaho through Missoula Valley into
northwest Montana.

Although this cool off will feel good to most, we will still be
around 5 degrees warmer than normal through Wednesday and as much
as 15 degrees warmer than normal by the weekend as high pressure
rebounds over the region. For those recreating this weekend,
conditions will continue to dry as well, especially in southwest
Montana. Both Saturday and Sunday, there may be some dry northwest
winds due to a trough dropping south out of Canada, east of the
Continental Divide. Be cognizant of open flames and other typical
fire starters.

&&

.AVIATION...An approaching cold front will begin to affect the
Northern Rockies airspace after 15/0900z. Strong storms are
expected along the frontal boundary, with the possibility of
severe storms. Through 15/1500z the main area of threats will be
west of KGPI, very likely only encompassing the Cabinet and
Purcell Mountains and north-central Idaho. The threats to expect
within that area are gusty outflows 40 to 50 mph, frequent
lightning, and low probability of large hail. After 15/2100z, an
area of showers will develop from north-central Idaho into
northwest Montana. KMSO will likely be the furthest point south
and east for this area of showers. These showers will be capable
of producing small hail and gusty outflows. Both KGPI and KMSO may
have VCTS between 16/0100 and 16/0300z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning from 9 AM this morning to midnight MDT tonight
     Deerlodge/West Beaverhead...East Beaverhead.

ID...None.
&&

In the hours before

Special weather statement, Jun 15, 6:08 AM MDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Missoula MT
608 AM MDT Tue Jun 15 2021

MTZ001-004-151245-
Lower Clark Fork Region MT-Kootenai/Cabinet Region MT-
608 AM MDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LINCOLN AND NORTHWESTERN
SANDERS COUNTIES UNTIL 645 AM MDT...

At 606 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kootenai to 9 miles southwest of Noxon.
Movement was north at 65 mph.

Hail up to half an inch and winds in excess of 40 mph will be
possible with these storms, along with very heavy rain.

Locations impacted include...
Libby, Troy, Noxon, Heron, Kootenai Falls, Yakt and Yaak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4900 11582 4860 11538 4780 11581 4801 11606
      4900 11605
TIME...MOT...LOC 1206Z 195DEG 56KT 4832 11639 4787 11588
Special weather statement, Jun 15, 6:45 AM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Missoula MT
645 AM MDT Tue Jun 15 2021

MTZ001-004-151330-
Lower Clark Fork Region MT-Kootenai/Cabinet Region MT-
645 AM MDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINCOLN AND
NORTHWESTERN SANDERS COUNTIES UNTIL 730 AM MDT...

At 645 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Noxon, or 25 miles southwest of Libby, moving
northeast at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Libby, Troy, Kootenai Falls and Heron.

LAT...LON 4799 11567 4808 11604 4857 11584 4848 11538
TIME...MOT...LOC 1245Z 202DEG 32KT 4808 11586
Local storm report, Jun 15, 7:18 AM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
718 AM MDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HAIL             1 E LIBBY               48.39N 115.54W
06/15/2021  E0.50 INCH       LINCOLN            MT   PUBLIC

            BRIEF HEAVY RAIN, NO WIND NOTED.

&&
Special weather statement, Jun 15, 7:29 AM MDT, 40 minutes before
Special Weather Statement
National Weather Service Missoula MT
729 AM MDT Tue Jun 15 2021

MTZ001-151345-
Kootenai/Cabinet Region MT-
729 AM MDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN COUNTY
UNTIL 745 AM MDT...

At 729 AM MDT, Doppler radar was tracking a strong thunderstorm 21
miles north of Libby, moving north at 60 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rexford.

LAT...LON 4900 11508 4859 11535 4864 11569 4900 11552
TIME...MOT...LOC 1329Z 196DEG 53KT 4870 11547
Special weather statement, Jun 15, 8:09 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
809 AM MDT Tue Jun 15 2021

MTZ001-151430-
Kootenai/Cabinet Region MT-
809 AM MDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN AND NORTHWESTERN
SANDERS COUNTIES UNTIL 830 AM MDT...

At 809 AM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Libby, moving north at 60 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Libby.

LAT...LON 4813 11548 4816 11569 4848 11560 4846 11523
TIME...MOT...LOC 1409Z 196DEG 52KT 4824 11555

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 6:45 PM MDTSpecial Weather StatementMSORavalli30 min
Jun 14, 8:31 PM MDTSpecial Weather StatementMSOMissoula44 min
Jun 15, 6:08 AM MDTSpecial Weather StatementMSOLincoln37 min
Jun 15, 6:45 AM MDTSpecial Weather StatementMSOLincoln45 min
Jun 15, 7:29 AM MDTSpecial Weather StatementMSOLincoln16 min
Jun 15, 5:59 PM MDTSpecial Weather StatementMSO46 min
Jun 15, 4:10 PM MDTSpecial Weather StatementMSOLewis50 min
Jun 15, 4:28 PM MDTSpecial Weather StatementMSOLewis47 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.